Alert archive / Nebraska / Winter Storm Warnings in 2023

Winter Storm Warning 9, NWS North Platte, NE

December 25, 20234 counties in Nebraska

NWS North Platte, NE issued this winter storm warning at Dec 25, 2023, 10:03 PM CST for 4 counties in Nebraska. It took effect at Dec 26, 2023, 12:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2023, 10:03 PM CST (04:03 UTC)
In effect from
Dec 26, 2023, 12:00 AM CST
Expired
Dec 26, 2023, 3:09 AM CST
In force
3 hr
Issued by
NWS North Platte, NE

Counties Boyd County, NE, Garfield County, NE, Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS43 KLBF 260403
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
1003 PM CST Mon Dec 25 2023

NEZ007-010-028-029-261400-
/O.NEW.KLBF.WS.W.0009.231226T0600Z-231227T1200Z/
/O.EXT.KLBF.BZ.W.0002.000000T0000Z-231226T0600Z/
Boyd-Holt-Garfield-Wheeler-
Including the cities of Spencer, Butte, Lynch, O'Neill, Atkinson,
Burwell, Bartlett, and Ericson
1003 PM CST Mon Dec 25 2023

...BLIZZARD WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Additional snow accumulations of 1 to 3 inches with a
  glaze of ice from freezing rain. Winds gusting 30 to 40mph,
  diminishing overnight.
 
* WHERE...Boyd, Holt, Garfield and Wheeler Counties.

* WHEN...For the Blizzard Warning, until midnight CST tonight. 
  For the Winter Storm Warning, until 6 AM CST Wednesday.

* IMPACTS...Travel will be very dangerous with slick roads and
  reduced visibility in blowing snow. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid unnecessary travel. y. If you must travel, keep an extra 
flashlight, food, and water in your vehicle in case of an 
emergency. If you get stranded, stay with your vehicle. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ005-006-008-009-026-027-038-261400-
/O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/
Eastern Cherry-Keya Paha-Brown-Rock-Blaine-Loup-Custer-
Including the cities of Valentine, Springview, Ainsworth, 
Bassett, Rose, Dunning, Purdum, Brewster, Taylor, and Broken Bow
1003 PM CST Mon Dec 25 2023

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Blizzard conditions. Additional snow accumulations of 3
  to 5 inches with a glaze of ice from freezing rain. Winds 
  gusting as high as 50 mph.

* WHERE...Portions of central and north central Nebraska.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Travel will be dangerous to nearly impossible.
  Widespread blowing snow will significantly reduce visibility,
  including whiteout conditions at times. Strong winds could cause
  tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ004-023>025-035>037-057>059-069>071-094-261400-
/O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/
Sheridan-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Keith-Perkins-
Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Hyannis, Mullen, 
Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Ogallala, 
Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta,
Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, 
and Kilgore
1003 PM CST Mon Dec 25 2023 /903 PM MST Mon Dec 25 2023/

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/
WEDNESDAY...

* WHAT...Blizzard conditions. Additional snow accumulations
  generally 3 to 8 inches with a light glaze of ice from freezing
  rain possible. Winds gusting as high as 55 mph.

* WHERE...Portions of north central, panhandle, southwest and 
  west central Nebraska.

* WHEN...Until 6 AM CST /5 AM MST/ Wednesday.

* IMPACTS...Travel will be dangerous to nearly impossible.
  Widespread blowing snow will significantly reduce visibility,
  including whiteout conditions at times. Strong winds could cause
  tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ022-056-261400-
/O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/
Garden-Deuel-
Including the cities of Oshkosh, Lewellen, Chappell, 
and Big Springs
903 PM MST Mon Dec 25 2023

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Blizzard conditions. Additional snow accumulations of 3 
  to 5 inches. Winds gusting as high as 55 mph.

* WHERE...Garden and Deuel Counties.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...Travel will be dangerous to nearly impossible.
  Widespread blowing snow will significantly reduce visibility,
  including whiteout conditions at times. Strong winds could cause
  tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

Call Nebraska 511 for the latest road information.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
1 follow-up statement
931 
WWUS43 KLBF 260909
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
309 AM CST Tue Dec 26 2023

NEZ007-010-028-029-270115-
/O.CAN.KLBF.WS.W.0009.000000T0000Z-231227T1200Z/
/O.NEW.KLBF.WW.Y.0023.231226T0909Z-231227T1200Z/
Boyd-Holt-Garfield-Wheeler-
Including the cities of Spencer, Butte, Lynch, O'Neill, Atkinson,
Burwell, Bartlett, and Ericson
309 AM CST Tue Dec 26 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to two inches and ice accumulations of a light glaze.

* WHERE...Boyd, Holt, Garfield and Wheeler Counties.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ005-006-008-009-025>027-037-038-059-070-071-270115-
/O.NEW.KLBF.WW.Y.0023.231227T0000Z-231227T1200Z/
/O.EXT.KLBF.BZ.W.0002.000000T0000Z-231227T0000Z/
Eastern Cherry-Keya Paha-Brown-Rock-Thomas-Blaine-Loup-Logan-
Custer-Lincoln-Hayes-Frontier-
Including the cities of Valentine, Springview, Ainsworth, 
Bassett, Rose, Thedford, Halsey, Dunning, Purdum, Brewster, 
Taylor, Stapleton, Broken Bow, North Platte, Hayes Center, 
Curtis, Eustis, and Maywood
309 AM CST Tue Dec 26 2023

...BLIZZARD WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST WEDNESDAY...

* WHAT...For the Blizzard Warning, blizzard conditions. 
  Additional snow accumulations of 1 to 3 inches and ice 
  accumulations of a light glaze. Winds gusting as high as 45 
  mph. For the Winter Weather Advisory, snow expected. Total 
  snow accumulations of up to one inch. Winds gusting as high as 
  35 mph.

* WHERE...Portions of central, north central, southwest and west 
  central Nebraska.

* WHEN...For the Blizzard Warning, until 6 PM CST this evening. 
  For the Winter Weather Advisory, from 6 PM this evening to 6 
  AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ004-022>024-035-036-056>058-069-094-270115-
/O.CON.KLBF.BZ.W.0002.000000T0000Z-231227T1200Z/
Sheridan-Garden-Grant-Hooker-Arthur-McPherson-Deuel-Keith-Perkins-
Chase-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Arthur, Tryon, Ringgold, Chappell, Big Springs, 
Ogallala, Paxton, Grant, Champion, Enders, Imperial, Wauneta, 
Cody, Eli, Merriman, and Kilgore
309 AM CST Tue Dec 26 2023 /209 AM MST Tue Dec 26 2023/

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/
WEDNESDAY...

* WHAT...Blizzard conditions. Additional snow accumulations of 3 
  to 5 inches and ice accumulations of a light glaze. Winds 
  gusting as high as 55 mph.

* WHERE...Portions of north central, panhandle, southwest and 
  west central Nebraska.

* WHEN...Until 6 AM CST /5 AM MST/ Wednesday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

Call Nebraska 511 for the latest road information.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Dec 25, 5:56 PM CST, 4 hours 7 minutes earlier. Its key messages:

  • * Impactful snowfall will occur through Wednesday where up to 6 to 12 inches are possible, highest amounts across northern Nebraska. * Blizzard conditions are expected through Tuesday night as northwesterly wind gusts of 35 to 45 mph reduce visibility and lead to blowing and drifting snow. * Snow ends by Wednesday afternoon, but strong winds continue into Wednesday night keeping blizzard conditions around even after the snowfall has ended. * Quieter weather arrives for Wednesday night through the end of the week, however, temperatures remain cooler for most locations due to recent snowpack.
Area forecast discussion, Dec 25, 5:56 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
556 PM CST Mon Dec 25 2023

.KEY MESSAGES...

* Impactful snowfall will occur through Wednesday where up to 6 to
  12 inches are possible, highest amounts across northern Nebraska.

* Blizzard conditions are expected through Tuesday night as
  northwesterly wind gusts of 35 to 45 mph reduce visibility and
  lead to blowing and drifting snow.

* Snow ends by Wednesday afternoon, but strong winds continue into
  Wednesday night keeping blizzard conditions around even after the
  snowfall has ended.

* Quieter weather arrives for Wednesday night through the end of
  the week, however, temperatures remain cooler for most
  locations due to recent snowpack.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 249 PM CST Mon Dec 25 2023

Ongoing winter weather will be the main story in the short term. A
developing low pressure system across the Great Plains will continue
to deepen across eastern Nebraska and impact the region through
Wednesday.

While the majority of the forecast remains on track, some changes
have been made during this issuance. Overall trends of heaviest
snowfall will still remain across northern and north central
Nebraska, however, snowfall totals have decreased just a little as
well as shifted westward. Across the north, expect to still see up
to 12 inches, with the heaviest amounts across Brown, Rock, and Keya
Paha counties. Amounts gradually decrease to the south, with the
exception of some terrain influenced heavier bands just south of the
Platte/South Platte rivers, Niobrara river, and also across the Pine
Ridge region. Here, locally up to 10 to 12 inches could be seen.
Elsewhere, up to 4 to 7 inches are expected. Greatest potential for
the heaviest snowfall will likely be between 6pm and Midnight CT
tonight where snowfall rates of up to 1 inch per hour is possible.
Those traveling tonight should be prepared for rapidly changing snow
amounts over a short distance as well as reduced visibility due to
intense snowfall rates.

There has also been an increase in freezing rain/wintry mix
potential across north central Nebraska this evening and through
Monday morning. While any ice accumulations look to be under a tenth
(0.10) of an inch, this mix will cut down on snow totals slightly.
While ice amounts are not terribly high, this in combination with
already fallen snow, will lead to increased slippery conditions
across area roadways.

Current model trends continue to show increasing winds across
the region although, overall peak wind gusts have lowered
slightly as compared to previous forecasts. Northwest wind gusts
of up to 35 to 45 mph (locally higher gusts) will peak between
6pm CT tonight and Noon CT on Tuesday. These gusts combined with
falling snow will result in blizzard conditions across all of
north central Nebraska as well as blowing and drifting snow and
reduced visibilities through much of the time period. It's
important to note, these blizzard conditions will continue even
after snowfall has ended as stronger winds (gusts up to 30 mph)
continue into Wednesday night.

Temperatures throughout the short term will also pose an additional
threat across the region. While air temperatures tonight will remain
in the 15 to 20 degree range, these colder lows combined with strong
northwesterly winds will drop wind chills into the 5 below zero to
zero degree range, especially across areas that saw some decent
snowfall already. Tuesday night lows will rise into the 20 to 25
degree range for most locations bringing wind chills back into the
positive teens.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 249 PM CST Mon Dec 25 2023

Snow begins to diminish Wednesday morning completely pushing out by
Wednesday afternoon. Some lingering snowfall may result in some
minor additional accumulations (0.5 inch or less) across northern
Nebraska and into north central Nebraska. As previously mentioned,
stronger winds will continue through Wednesday night. Best
estimation is that northwest winds will remain at or above 30 mph
through Wednesday night before diminishing. This will result in
prolonged impacts from the winter storm as blowing and drifting snow
continues as well as reduced visibility. However, despite overnight
lows dropping back into the 15 to 20 degree range, the lessening of
winds will reduce the wind chill effects across the region. Wind
chill values will only drop into the 0 to 5 above zero range for
Wednesday night.

As surface high pressure begins to build into the region on
Thursday, drier conditions return through the end of the week.
Recent snowpack and slightly cooler air will keep high temperatures
in the mid 20s to mid 30s through next Saturday, though. Slightly
warmer temperatures in the upper 30s to low 40s will persist across
the western areas where limited snowfall is occurred.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 551 PM CST Mon Dec 25 2023

IFR to LIFR conditions expected tonight into Tuesday as both
cigs and vis are reduced from the falling and blowing snowfall.
Winds will remain strong out of the northwest tonight into
Tuesday with gust of 35 kts or greater possible. Snow intensity
will start to taper by afternoon, but blowing snow will continue
to keep visibility low.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until 6 AM CST /5 AM MST/ Wednesday for
NEZ004>010-023>029-035>038-057>059-069>071-094.
Blizzard Warning until 5 AM MST Wednesday for NEZ022-056.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Dec 25, 8:20 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
820 PM CST Mon Dec 25 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-270230-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
820 PM CST Mon Dec 25 2023 /720 PM MST Mon Dec 25 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A high impact winter storm system continues across western and north
central Nebraska with blizzard conditions expected. Northwest winds
will also increase with gusts of 45 to 55 miles per hour, persisting
well into the overnight. Travel will be very difficult to impossible
due to snow-covered roads and whiteout conditions. Widespread travel
impacts are likely. A Blizzard Warning continues for all of western
and north central Nebraska.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Blizzard conditions continue into Tuesday with continued heavy
snowfall and significant northwest winds gusting up to 55 miles per
hour. Sleet and freezing rain mixed with snowfall will be possible
Tuesday morning for areas generally east of HWY 83. Amounts should
remain limited to a glaze. Snow will begin to taper off through the
day on Wednesday with winds diminishing as well, though impacts due
to significant snow amounts, blowing and drifting of snow, and snow-
packed roads will likely continue. Widespread storm total snow
accumulation of 6 inches or more are expected for most of central and
western Nebraska,though heavier amounts of 12 to 20 inches are
expected across far north central. Persons planning to travel should
be prepared to alter plans.

.SPOTTER INFORMATION STATEMENT...

Please report snow totals and blizzard impacts to NWS North Platte.

In the hours before

Local storm report, Dec 25, 7:20 PM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
720 PM CST Mon Dec 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Snow             3 ENE North Platte      41.15N 100.72W
12/25/2023  M1.5 inch        Lincoln            NE   Official NWS Obs

0540 PM     Snow             Callaway                41.29N 99.92W
12/25/2023  M2.5 inch        Custer             NE   Public

0600 PM     Snow             Ansley                  41.29N 99.38W
12/25/2023  M2.0 inch        Custer             NE   Public

0600 PM     Snow             1 S Valentine           42.86N 100.55W
12/25/2023  M1.2 inch        Cherry             NE   Official NWS Obs

&&
Local storm report, Dec 25, 8:42 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
842 PM CST Mon Dec 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Blizzard         North Platte            41.13N 100.77W
12/25/2023                   Lincoln            NE   Fire Dept/Rescue

            1/4 mile visibility with drifts up to 4
            feet. Roads are beginning to be drifted over
            with 1 foot drifts in places.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:09 AM CSTWinter Weather AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more39 hr

Nearby

Winter Storm Warnings in Nebraska, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.